Queueing Systems

, Volume 40, Issue 1, pp 5–31

Waiting-Time Asymptotics for the M/G/2 Queue with Heterogeneous Servers

  • O.J. Boxma
  • Q. Deng
  • A.P. Zwart


This paper considers a heterogeneous M/G/2 queue. The service times at server 1 are exponentially distributed, and at server 2 they have a general distribution B(⋅). We present an exact analysis of the queue length and waiting time distribution in case B(⋅) has a rational Laplace–Stieltjes transform. When B(⋅) is regularly varying at infinity of index −ν, we determine the tail behaviour of the waiting time distribution. This tail is shown to be semi-exponential if the arrival rate is lower than the service rate of the exponential server, and regularly varying at infinity of index 1−ν if the arrival rate is higher than that service rate.

M/G/2 queue heterogeneous servers queue length waiting time tail behaviour slowly varying function regularly varying distribution semi-exponential distribution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Abate, G.L. Choudhury and W. Whitt, Waiting time tail probabilities in queues with long-tail service-time distributions, Queueing Systems 16 (1994) 311-338.Google Scholar
  2. [2]
    J. Abate and W.Whitt, Asymptotics for M/G/1 low-priority waiting-time tail probabilities, Queueing Systems 25 (1997) 173-233.Google Scholar
  3. [3]
    R. Agrawal, A. Makowski and P. Nain, On a reduced load equivalence for fluid queues under subexponentiality, Queueing Systems 33 (1999) 5-41.Google Scholar
  4. [4]
    N.H. Bingham, C.M. Goldie and J.L. Teugels, Regular Variation (Cambridge Univ. Press, Cambridge, 1987).Google Scholar
  5. [5]
    S.C. Borst, O.J. Boxma and P.R. Jelenković, Generalized processor sharing with long-tailed traffic sources, in: Teletraffic Engineering in a Competitive World, Proceedings of ITC-16, Edinburgh, UK, eds. P. Key and D. Smith (North-Holland, Amsterdam, 1999) pp. 345-354.Google Scholar
  6. [6]
    S.C. Borst and A.P. Zwart, A reduced-peak equivalence for queues with a mixture of light-tailed and heavy-tailed input flows, SPOR-Report 2000-04, Eindhoven University of Technology (2000).Google Scholar
  7. [7]
    O.J. Boxma and J.W. Cohen, Heavy-traffic analysis for the GI/G/1 queue with heavy-tailed distributions, Queueing Systems 33 (1999) 177-204.Google Scholar
  8. [8]
    O.J. Boxma, Q. Deng and J.A.C. Resing, Polling systems with regularly varying service and/or switchover times, Adv. Performance Anal. 3 (2000) 71-107.Google Scholar
  9. [9]
    J.W. Cohen, Some results on regular variation for distributions in queueing and fluctuation theory, J. Appl. Probab. 10 (1973) 343-353.Google Scholar
  10. [10]
    J.W. Cohen, The Single Server Queue, 2nd ed. (North-Holland, Amsterdam, 1982).Google Scholar
  11. [11]
    J.W. Cohen, A heavy-traffic theorem for the GI/G/1 queue with a Pareto-type service time distribution, J. Appl. Math. Stochastic Anal. 11 (1998) 339-355.Google Scholar
  12. [12]
    T. Daniëls, Asymptotic behaviour of queueing systems, Ph.D. thesis, Universiteit Antwerpen (1999).Google Scholar
  13. [13]
    G. Doetsch, Introduction to the Theory and Applications of the Laplace Transformation (Springer, New York, 1974).Google Scholar
  14. [14]
    V. Dumas and A. Simonian, Asymptotic bounds for the fluid queue fed by sub-exponential on/off sources, Adv. in Appl. Probab. 32 (2000) 244-255.Google Scholar
  15. [15]
    S.G. Foss and D.A. Korshunov, On waiting time distribution in GI/GI/2 queue system with heavy tailed service times, Unpublished manuscript (2000).Google Scholar
  16. [16]
    R. Haji and G.F. Newell, A relation between stationary queue length and waiting time distributions, J. Appl. Probab. 8 (1971) 617-620.Google Scholar
  17. [17]
    J. Kiefer and J. Wolfowitz, On the characteristics of the general queueing process with applications to random walk, Ann. Math. Statist. 27 (1956) 147-161.Google Scholar
  18. [18]
    C. Knessl, B.J. Matkowsky, Z. Schuss and C. Tier, An integral equation approach to the M/G/2 queue, Oper. Res. 38 (1990) 506-518.Google Scholar
  19. [19]
    A.G. Pakes, On the tails of waiting-time distributions, J. Appl. Probab. 12 (1975) 555-564.Google Scholar
  20. [20]
    S. Resnick and G. Samorodnitsky, Steady state distribution of the buffer content for M/G/∞ input fluid queues, Report No. 1242, Department of ORIE, Cornell University (1999).Google Scholar
  21. [21]
    A. Scheller-Wolf, Further delay moment results for FIFO multiserver queues, Queueing Systems 34 (2000) 387-400.Google Scholar
  22. [22]
    A. Scheller-Wolf and K. Sigman, Delay moments for FIFO GI/GI/s queues, Queueing Systems 25 (1997) 77-95.Google Scholar
  23. [23]
    A. Shwartz and A. Weiss, Large Deviations for Performance Analysis (Chapman and Hall, London, 1995).Google Scholar
  24. [24]
    W.G.L. Sutton, The asymptotic expansion of a function whose operational equivalent is known, J. London Math. Soc. 9 (1934) 131-137.Google Scholar
  25. [25]
    E.G. Titchmarsh, The Theory of Functions (Oxford Univ. Press, London, 1952).Google Scholar
  26. [26]
    W. Whitt, The impact of a heavy-tailed service-time distribution upon the M/GI/s waiting-time distribution, Queueing Systems 36 (2000) 71-87.Google Scholar
  27. [27]
    A.P. Zwart, S.C. Borst and M. Mandjes, Exact asymptotics for fluid queues fed by multiple heavytailed on-off flows, SPOR-Report 2000-14, Eindhoven University of Technology, to appear in Ann. Appl. Probab.; shortened version in: Proc. of Infocom 2001, Anchorage, AK, 2000, pp. 279-288.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • O.J. Boxma
    • 1
    • 2
  • Q. Deng
    • 1
  • A.P. Zwart
    • 1
  1. 1.Department of Mathematics and Computer ScienceEindhoven University of TechnologyEindhovenThe Netherlands
  2. 2.CWIAmsterdamThe Netherlands

Personalised recommendations